Location of Repository

Failure of Implanon® on antituberculous therapy

By Babatunde A Gbolade

Abstract

Babatunde A GboladeFertility Control Unit, Department of Obstetrics and Gynaecology, St James’s University Hospital, Leeds, West Yorkshire, UKAbstract: Implanon®, a contraceptive implant, is increasingly being used because of its efficacy and nonuser-dependent nature. However, as for other steroid contraceptives, its efficacy can be reduced by enzyme-inducing drugs, such as antituberculous medication, resulting in unplanned pregnancy. We present the case of a 27-year-old para 1 + 0 referred to us for termination of a pregnancy that resulted from failure of Implanon during concomitant treatment with Rifinah® (a rifampicin-isoniazid combination). All health care providers should be aware of the adverse effects of hepatic enzyme inducers on hormonal contraceptives, obtain details of current contraceptive methods from women of reproductive age, and refer them to contraceptive and reproductive health care professionals as appropriate for optimal management. This will ensure that such women do not experience the psychologic trauma of a termination of pregnancy.Keywords: etonogestrel implant, Implanon, contraceptive failure, unintended pregnancy, enzyme inducer, rifampici

Topics: Gynecology and obstetrics, RG1-991, Medicine, R, DOAJ:Gynecology and Obstetrics, DOAJ:Medicine (General), DOAJ:Health Sciences
Publisher: Dove Medical Press
Year: 2010
OAI identifier: oai:doaj.org/article:e7d2e4dea87c49a9b74e20cd2efb0ff2
Journal:
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • https://doaj.org/toc/1179-1527 (external link)
  • http://www.dovepress.com/failu... (external link)
  • https://doaj.org/article/e7d2e... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.